Authors: Farah, Ilijas 
Solecki, Sławomir
Affiliations: Mathematical Institute of the Serbian Academy of Sciences and Arts 
Title: Borel subgroups of Polish groups
Journal: Advances in Mathematics
Volume: 199
Issue: 2
First page: 499
Last page: 541
Issue Date: 30-Jan-2006
Rank: M21a
ISSN: 0001-8708
DOI: 10.1016/j.aim.2005.07.009
Abstract: 
We study three classes of subgroups of Polish groups: Borel subgroups, Polishable subgroups, and maximal divisible subgroups. The membership of a subgroup in each of these classes allows one to assign to it a rank, that is, a countable ordinal, measuring in a natural way complexity of the subgroup. We prove theorems comparing these three ranks and construct subgroups with prescribed ranks. In particular, answering a question of Mauldin, we establish the existence of Borel subgroups which are Πα0-complete, α≥3, and Σα0-complete, α≥2, in each uncountable Polish group. Also, for every α<ω1 we construct an Abelian, locally compact, second countable group which is densely divisible and of Ulm length α + 1. All previously known such groups had Ulm length 0 or 1.
Keywords: Borel complexity of subgroups | Densely divisible groups | Maximal divisible subgroups | Polish groups | Polishable subgroups
Publisher: Elsevier
Project: National Science Foundation (USA), Grants DMS-40313-00 01, DMS-9803676 and DMS-0102254

Show full item record

SCOPUSTM   
Citations

12
checked on Jul 5, 2022

Page view(s)

18
checked on Jul 6, 2022

Google ScholarTM

Check

Altmetric

Altmetric


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.